Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 50, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 9, 2004, 10:47 PM CDT for Mower County, Minnesota. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 10:47 PM CDT (03:47 UTC)
- Expired
- May 10, 2004, 12:00 AM CDT
- In force
- 73 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
County Mower County, MN
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 7:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 298 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 903 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1798 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
585
WUUS53 KARX 100347
SVRARX
MNC099-100500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1047 PM CDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MOWER COUNTY IN SOUTHEAST MINNESOTA
* UNTIL MIDNIGHT CDT
* AT 1047 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
EXTENDING FROM 15 MILES NORTHEAST OF ROCHESTER TO 11 MILES
NORTHEAST OF HAYWARD. THE SEVERE THUNDERSTORMS WERE MOVING EAST AT
35 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
I 90 EXIT 175 AND I 90 EXIT 179 AROUND 1055 PM CDT...
COUNTY ROADS 1 AND 15 AND I 90 EXIT 178B AROUND 1100 PM CDT...
I 90 EXIT 183 AND SARGEANT AROUND 1105 PM CDT...
COUNTY ROADS 1 AND 7 AND ROSE CREEK AROUND 1110 PM CDT...
I 90 EXIT 187 AND I 90 EXIT 189 AROUND 1115 PM CDT...
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR PROTECTION...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS AND
STAY AWAY FROM WINDOWS.
LAT...LON 4383 9268 4383 9304 4358 9304 4358 9246
4382 9246
$$
THOMPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:01 PM CDT, 7 hours 46 minutes earlier.
Area forecast discussion, May 9, 3:01 PM CDT, 7 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 301 PM CDT SUN MAY 9 2004 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CONCERNS IN THE NEAR TERM ARE ON SEVERE WEATHER THREAT TONIGHT. AFTER THAT PRECIPITATION CHANCES AND TEMPERATURES THROUGH MID WEEK. 18Z SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE ACROSS NORTHEAST SOUTH DAKOTA...WITH SURFACE WARM FRONT EXTENDING SOUTHEASTWARD ACROSS CENTRAL AND SOUTHEAST MINNESOTA INTO CENTRAL WISCONSIN. SURFACE COLD FRONT EXTENDS SOUTHWARD FROM LOW THROUGH SOUTH DAKOTA INTO NEBRASKA. RADAR MOSAIC SHOWING CELLS BEGINNING TO FORM NEAR TRIPLE POINT. VISIBLE SATELLITE IMAGERY SHOWS CUMULUS FIELD FORMING ALONG THE WARM FRONT ACROSS CENTRAL MINNESOTA. 12Z 09MAY04 MODELS IN PRETTY GOOD AGREEMENT IN THE SHORT TERM. STILL SOME QUESTION AS TO THE QPF...WITH THE MODELS DIFFERING SOMEWHAT. OVERALL LEANING TOWARD THE ETA IN THE NEAR TERM...WITH MORE INFLUENCE FROM THE GFS BEYOND 36 HOURS. IN THE SHORT TERM...WARM FRONT WILL CONTINUE TO SURGE NORTHWARD TONIGHT...WITH REMAINDER OF FORECAST AREA GETTING INTO THE WARM SECTOR. WARM SECTOR HAS BECOME EXTREMELY UNSTABLE WITH CAPES AROUND 3000 J/KG AND VERY STEEP LAPSE RATES. CAP ALREADY BREAKING WITH CELL DEVELOPMENT NEAR TRIPLE POINT IN WESTERN MINNESOTA. ACTIVITY WILL LIKELY TO CONTINUE TO DEVELOP ALONG THE COLD FRONT AND ALONG AND TO THE NORTH OF THE NORTHWARD MOVING WARM FRONT. DEEP LAYER SHEAR ALONG BOUNDARY TO ENHANCE POTENTIAL FOR SUPER-CELLS THIS EVENING. CURRENT MODERATE RISK OUT FOR THE WESTERN TWO THIRDS OF THE FORECAST AREA LOOKS GOOD. COLD FRONT TO APPROACH THE AREA LATE TONIGHT AND ACROSS THE FORECAST AREA THROUGH THE MORNING HOURS ON MONDAY. WILL CONTINUE THE LIKELY POPS FOR THIS TIME FRAME. FRONT WILL THEN PUSH SOUTH OF THE AREA MONDAY NIGHT AND BE THE FOCUS FOR MORE CONVECTIVE ACTIVITY. THE NEXT DISTURBANCE APPROACHES FROM THE WEST BY TUESDAY...AND THE FRONT WILL RETURN NORTH AGAIN. WILL MAINTAIN LOW POPS TUESDAY TO ACCOUNT FOR THIS...BUT THE AREA SHOULD BE SAFE FROM CONVECTION TUESDAY NIGHT. THE NEXT COLD FRONT IS DUE IN FOR THE LATTER PART OF WEDNESDAY. HAVE LEFT RAIN CHANCES AS THEY WERE IN THE PREVIOUS FORECAST. GUIDANCE TEMPERATURES LOOK REASONABLE AND CLOSE TO PREVIOUS FORECAST SO NO MAJOR CHANGES MADE. .LONG TERM...THURSDAY THROUGH SUNDAY OVERALL PATTERN TO REMAIN WITH TROUGH ACROSS THE WESTERN CONUS AND RIDGING IN THE EAST. THUS KEEPING FORECAST AREA IN SOUTHWEST FLOW ALOFT. FRONTAL BOUNDARY AND ASSOCIATED WAVE MOVES THROUGH ON THURSDAY...WITH THE GFS THE MORE PROGRESSIVE MODEL VERSUS THE ECMWF. LAST SEVERAL BOUNDARIES HAVE BEEN SLOWER THAN THE ECMWF AND PREFER THIS SOLUTION...KEEPING POPS IN THROUGH THURSDAY NIGHT. ANOTHER WAVE TO AFFECT THE AREA SATURDAY AND KEPT THE LOW POPS FROM THE PREVIOUS FORECAST. && .ARX...WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. WI...NONE. && RABERDING
Hazardous weather outlook, May 9, 12:36 PM CDT, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1236 PM CDT SUN MAY 9 2004 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-101100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS... CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD... NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN... RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON... WINONA 1236 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP ALONG AND NORTH OF A WARM FRONT ACROSS NORTH CENTRAL AND CENTRAL WISCONSIN THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE. THE MAIN THREAT WITH THESE THUNDERSTORMS ARE LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO. AS THE CAP WEAKENS ACROSS SOUTHEAST MINNESOTA...WEST CENTRAL AND SOUTHWEST WISCONSIN...AND NORTHEAST IOWA...SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 3 PM. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A COLD FRONT WILL MOVE EAST THROUGH THE ENTIRE AREA TONIGHT. AS THIS FRONT APPROACHES...THE THUNDERSTORMS WILL BECOME MORE WIDESPREAD. THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE COLD FRONT WILL STILL BE LINGERING OVER SOUTHERN WISCONSIN AND SOUTHERN IOWA ON MONDAY...WHICH WILL AGAIN SERVE AS THE MAIN FOCUS FOR MORE THUNDERSTORM DEVELOPMENT. THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS COULD BECOME SEVERE...WITH HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. BOYNE
In the hours before
Local storm report, May 9, 9:54 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
954 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0954 PM FLASH FLOOD NELSON 44.42N 92.00W
05/09/2004 BUFFALO WI FIRE DEPT/RESCUE
TWO INCHES OF RAIN HAS FALLEN WITH DITCHES FULL OF WATER.
&&
SHEALocal storm report, May 9, 10:19 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1019 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1016 PM HAIL 6 N MANTORVILLE 44.15N 92.75W
05/09/2004 0.75 INCH DODGE MN TRAINED SPOTTER
&&
SHEALocal storm report, May 9, 10:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1022 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1018 PM HAIL 2 W WEST CONCORD 44.15N 92.94W
05/09/2004 0.75 INCH DODGE MN LAW ENFORCEMENT
&&
SHEALocal storm report, May 9, 10:28 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1028 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1024 PM HAIL CONCORD 44.15N 92.83W
05/09/2004 1.00 INCH DODGE MN TRAINED SPOTTER
HAIL THE SIZE OF QUARTERS.
1024 PM FLASH FLOOD NELSON 44.42N 92.00W
05/09/2004 BUFFALO WI FIRE DEPT/RESCUE
NELSON FIRE DEPT IS NOW REPORTING 3.00 INCHES OF RAIN.
1026 PM HAIL 1 NW DODGE CENTER 44.04N 92.86W
05/09/2004 0.75 INCH DODGE MN FIRE DEPT/RESCUE
WIND GUSTS ALSO UP TO 50 MPH.
&&
SHEALocal storm report, May 9, 10:39 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1039 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1036 PM HAIL 1 NW BYRON 44.04N 92.66W
05/09/2004 0.75 INCH OLMSTED MN FIRE DEPT/RESCUE
&&
SHEALocal storm report, May 9, 10:46 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1046 PM CDT SUN MAY 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1044 PM HAIL 1 S DOUGLAS 44.10N 92.57W
05/09/2004 0.88 INCH OLMSTED MN TRAINED SPOTTER
1044 PM HAIL POTSDAM 44.16N 92.35W
05/09/2004 1.00 INCH OLMSTED MN TRAINED SPOTTER
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:57 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 63 min |
| May 9, 9:10 PM CDT | Flash Flood Warning | ARX | Wabasha | 4 hr |
| May 9, 10:01 PM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 59 min |
| May 9, 10:08 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 67 min |
| May 9, 10:52 PM CDT | Severe Thunderstorm Warning | ARX | Winona | 68 min |
| May 9, 11:45 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 60 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.